prednisone + rimadyl + vet mistake

Talk about diets, exercise, and disease.
User avatar
tiva
Pit Bull Forum Addict
Posts: 1726
Joined: Sat Feb 02, 2008 8:49 pm

prednisone + rimadyl + vet mistake

Postby tiva » Thu May 29, 2008 4:50 pm

Oy vey--I'm so frustrated. Juneau's seasonal allergy got much worse, and she got a horrible pus-filled rash overnight all over her belly, so I took her to a vet (not my usual vet--I'm 6 hours from home). New vet said, yep, that's probably seasonal allergies, and she prescribed prednisone + cephalexin. I told her that my regular vet had just put Juneau on rimadyl (she's 14 years old and has bad arthritis--she's had mild spring allergies for years, but she has never gotten a rash before). So I asked her at least 3 times if there was any chance the rash was a reaction to rimadyl? She definately knew Juneau was taking rimadyl. The vet gave her 15 mg of prednisone in the office and we went home with instructions to take 15 mg morning and night for 5 days, then taper off (5 days with 15 mg only in the morning, then 15 mg every other day for 5 final doses). At home, I checked the rimadyl package insert and it warned, in very large letters, NOT to give with prednisone. How frustrating!

So in the morning, I don't give Juneau her usual rimadyl, but I do give her the next dose of prednisone. All day she's lethargic, so I call the vet to tell her about the rimadyl issue and ask about lowering the dose of prednisone to try and reduce Juneau's lethargy. The vet says the lethargy could be a side effect of the rimadyl + prednisone comb (but she doesn't apologize or say--oops I made a mistake), so she says I should stop taking prednisone for 3 days, then go back to the full dose.

This seems dangerous to me, because after 2 full doses of prednisone, my understanding is that's enough so that you need to taper off, not just stop cold turkey for 3 days.

Plus, I want to give the dog a lower dosage so she doesn't get so exhausted. And I want to taper off as soon as possible, because rimadyl makes her much more comfortable.

At least the rash is getting better!

What doses have other people's dog with seasonal allergies (Juneau is 55 lb) been prescribed? And for how long? And what has your tapering off schedule been? And is it safe to go from 2 full doses to 0 doses right away, as the vet suggests? She does not inspire confidence, to put it mildly! I sure wish I wasn't 6 hours from my regular vet.

User avatar
jlphilli
Pit Bull Forum Addict
Posts: 1813
Joined: Tue May 08, 2007 11:12 pm
Location: Raleigh, NC

Postby jlphilli » Thu May 29, 2008 7:02 pm

Please correct me if I missed something, but what exactly did the vet make a mistake at?

msvette2u

Postby msvette2u » Thu May 29, 2008 7:08 pm

Those two should not be given together. Too hard on the stomach!!
Maybe MissKiwi will weigh in here...

crazy4pits
Addicted to PBF
Posts: 4283
Joined: Wed Jul 19, 2006 5:14 pm
Contact:

Postby crazy4pits » Thu May 29, 2008 7:31 pm

jlphilli wrote:Please correct me if I missed something, but what exactly did the vet make a mistake at?


Rimadyl and prednisone do NOT go together.

User avatar
tiva
Pit Bull Forum Addict
Posts: 1726
Joined: Sat Feb 02, 2008 8:49 pm

Postby tiva » Thu May 29, 2008 7:56 pm

Right, the prednisone + rimadyl combo isn't safe. And I'm also worried about her advice to stop the prednisone all at once, instead of tapering it off.

User avatar
Misskiwi67
Addicted to PBF
Posts: 10498
Joined: Sat Feb 04, 2006 9:37 pm
Location: Iowa City, IA

Postby Misskiwi67 » Thu May 29, 2008 8:15 pm

Rimadyl given with prednisone (or any other steroid) produces 3X the risk of gastric ulcers, which can get nasty in a hurry. I know of a dog who died from a gastric ulcer secondary to NSAID use alone, so tripling your risk isn't a small thing.

The prednisone is probably the reason your pup was lethargic, not the combination.

I have seen the two drugs safely given in combination when used on opposite days (rimadyl one day, prednisone the next) but its still risky and I've only seen it used that way for a really arthritic dog who also need the steroid to control IBD or lymphoma, I don't remember honestly, but it was to the point where the risk was worth it to keep the pup comfortable.

The worst seasonal allergy symptoms are usually caused by secondary bacterial and yeast infections, so you might try concentrating on those things alone and skipping the steroids altogether.

User avatar
Misskiwi67
Addicted to PBF
Posts: 10498
Joined: Sat Feb 04, 2006 9:37 pm
Location: Iowa City, IA

Postby Misskiwi67 » Thu May 29, 2008 8:22 pm

tiva wrote:Right, the prednisone + rimadyl combo isn't safe. And I'm also worried about her advice to stop the prednisone all at once, instead of tapering it off.


Oh, you haven't been on the pred long enough to worry about tapering... its only been 2-3 days, right?

User avatar
ZiggysMom
Super Bully
Posts: 646
Joined: Sun Apr 08, 2007 1:18 pm
Location: Califonia
Contact:

Postby ZiggysMom » Thu May 29, 2008 11:23 pm

Most of the time you don't need to taper pred unless the dog has been on it long term (like, weeks to months).

User avatar
tiva
Pit Bull Forum Addict
Posts: 1726
Joined: Sat Feb 02, 2008 8:49 pm

Postby tiva » Fri May 30, 2008 7:22 am

Thanks! That's really reassuring to know I don't have to worry about tapering off the prednisone yet. She got much more energetic last night, and her rash looks much calmer, so I'm less worried. I'll hold off on the rimadyl until she's off the prednisone. The allergy shampoo seemed to help a lot as well.

User avatar
Misskiwi67
Addicted to PBF
Posts: 10498
Joined: Sat Feb 04, 2006 9:37 pm
Location: Iowa City, IA

Postby Misskiwi67 » Fri May 30, 2008 9:33 am

What shampoo did they give you?

User avatar
tiva
Pit Bull Forum Addict
Posts: 1726
Joined: Sat Feb 02, 2008 8:49 pm

Postby tiva » Sat May 31, 2008 9:05 am

Nolvasan Shampoo. I added fish oils as well (to the diet, not her shampoo!), and even though the vet thinks this is seasonal allergies, not food allergies, I'm thinking about switching her off Canidae to something with a simpler protein source, much as she loves the Canidae.

Margaret
Newborn Bully
Posts: 171
Joined: Tue Jan 23, 2007 10:03 pm

Postby Margaret » Sat May 31, 2008 11:56 am

It could be a reaction to Tiva's mast cell tumor. When my dog Sherman had his first surgery to remove a mast cell tumor, he developed a bad rash. The vet said it was a reaction to the histamines released from the mast cell tumor removal. The next mast cell surgery, we gave Sherman benadryl before and after the surgery, and he did not develop a reaction.

User avatar
tiva
Pit Bull Forum Addict
Posts: 1726
Joined: Sat Feb 02, 2008 8:49 pm

Postby tiva » Sat May 31, 2008 2:29 pm

Thanks, Margaret. Our dogs are confusing: Juneau has the rash, Tiva has the mast cell tumors, and Vanya has the scratched cornea. We're putting our vet's kids through college.

Margaret
Newborn Bully
Posts: 171
Joined: Tue Jan 23, 2007 10:03 pm

Postby Margaret » Sun Jun 01, 2008 1:34 pm

Oh, sorry! Poor you in every sense of the word! I hope all of your doggies get well soon!
Margaret


Return to “Health Issues”

Who is online

Users browsing this forum: No registered users and 15 guests